Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 146, NWS Lake Charles, LA

December 22, 2011Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 22, 2011, 7:35 AM CST for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2011, 7:35 AM CST (13:35 UTC)
Expired
Dec 22, 2011, 8:30 AM CST
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

The radar

The Lake Charles radar (KLCH), 144 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 4:36 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -429 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-429 m²/s²
0-3 km storm-relative helicity
-187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS54 KLCH 221335
SVRLCH
LAC045-099-101-221430-
/O.NEW.KLCH.SV.W.0146.111222T1335Z-111222T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
735 AM CST THU DEC 22 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...NEW IBERIA...JEANERETTE...AVERY ISLAND...
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...BELLE RIVER...STEPHENSVILLE...ST. MARTINVILLE...
  CATAHOULA...BREAUX BRIDGE...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...PATTERSON...MORGAN CITY...FRANKLIN...BERWICK...
  BAYOU VISTA...WHISKEY BAY...PIGEON...

* UNTIL 830 AM CST

* AT 734 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH...FROM 6 MILES SOUTHEAST OF ARNAUDVILLE TO 26
  MILES SOUTH OF AVERY ISLAND...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. MARTINVILLE...NEW IBERIA AND HENDERSON BY 740 AM CST...
  ATCHAFALAYA NATIONAL WILDLIFE REFUGE...LAKE PELBA...LYDIA AND
  LOREAUVILLE BY 745 AM CST...
  WHISKEY BAY AND BUTTE LA ROSE BY 750 AM CST...
  LAKE FAUSSE POINTE BY 755 AM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY.

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES...AND EVEN DAMAGE
BUILDINGS. TAKE COVER NOW!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2944 9134 2947 9132 2951 9155 2963 9167
      2973 9163 2974 9176 2964 9184 2956 9170
      2947 9181 2951 9200 2952 9200 2962 9199
      2964 9184 2982 9184 2982 9197 3041 9196
      3041 9163 3011 9147 3004 9121 2959 9108
TIME...MOT...LOC 1334Z 270DEG 39KT 3036 9183 2953 9197

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 7:07 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 22, 7:07 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 AM CST THU DEC 22 2011

.SYNOPSIS...
PACIFIC HIGH PRESSURE BUILDING EASTWARD INTO THE GREAT BASIN IS
SHOVE THE COLD FRONT SOUTH AND EAST THROUGH SOUTH CENTRAL
LOUISIANA THIS MORNING. THE ACCELERATING COLD FRONT WILL EXIT
INTO THE EASTERN GULF OF MEXICO BY MIDMORNING.

FURTHER-UP...A FOUR CORNERS CUT-OF LOW IS DISRUPTING THE
MIDLATITUDE WESTERLIES.

.DISCUSSION...
PREVIOUS SHOWERS AND THUNDERSTORMS ARE TRANSITIONING TO RAIN...AS
ELEVATED POTENTIAL SYMMETIC INSTABILITY REPLACES THE POTENTIAL
INSTABILITY FOUND IN THE PRE-FRONTAL AIR.

RAIN WILL BE TAPERING OFF BY LATE MORNING.

&&

.MARINE...
A LOW WATER ADVISORY MAY BE REQUIRED ON FRIDAY...AS NORTHERLY
WINDS FRESHEN ACROSS THE COASTAL WATERS.

IN ADDITION...THE SEAS WILL BE CONFUSED TODAY...AS NEWLY-
GENERATED NORTHERLY WIND WAVES OPPOSE THE SOUTHEASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  65  47  60  42  52 / 100  10  10  20  60
KBPT  65  46  60  42  52 / 100  10  10  20  60
KAEX  60  44  57  40  50 / 100  10  10  10  60
KLFT  67  47  61  43  51 /  80  10  10  10  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
     FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
     20 TO 60 NM.

&&
Hazardous weather outlook, Dec 22, 5:47 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CST THU DEC 22 2011

GMZ430-432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-231200-
SABINE LAKE-CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
547 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH 898 IS IN EFFECT UNTIL 1 PM CST. OTHERWISE...SHOWERS
AND THUNDERSTORMS WILL PERSIST DURING THE MORNING HOURS...TAPERING
OFF IN THE AFTERNOON. SOME STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN WITH A FEW EMBEDDED THUNDERSTORMS IS EXPECTED ON SATURDAY...
TAPERING OFF CHRISTMAS EVE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

GMZ435-450-452-455-470-472-475-231200-
VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
547 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH 898 IS IN EFFECT UNTIL 1 PM CST. OTHERWISE...SHOWERS
AND THUNDERSTORMS WILL PERSIST DURING THE MORNING HOURS...TAPERING
OFF IN THE AFTERNOON. SOME STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LOW WATER ADVISORY MAY BE REQUIRED ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Dec 22, 4:08 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CST THU DEC 22 2011

LAZ041-073-TXZ216-221115-
CALCASIEU LA-ORANGE TX-WEST CAMERON LA-
408 AM CST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU AND CAMERON PARISHES...
SIGNIFICANT WEATHER ADVISORY FOR ORANGE COUNTY UNTIL 515 AM CST...

AT 407 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTH OF WEST ORANGE...MOVING NORTHEAST
AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST ORANGE BY 415 AM...
  VINTON BY 430 AM...
  EDGERLY BY 435 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 2983 9381 2984 9381 2987 9379 2997 9377
      2998 9379 3023 9364 3017 9342 2978 9368

SWEENEY
Special weather statement, Dec 22, 4:45 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
445 AM CST THU DEC 22 2011

LAZ030>032-041>043-073-074-221145-
EVANGELINE LA-BEAUREGARD LA-ALLEN LA-ACADIA LA-CALCASIEU LA-
JEFFERSON DAVIS LA-WEST CAMERON LA-EAST CAMERON LA-
445 AM CST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EVANGELINE...BEAUREGARD...
ALLEN...ACADIA...CALCASIEU...JEFFERSON DAVIS AND CAMERON PARISHES
UNTIL 545 AM CST...

AT 444 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTH OF SABINE NATIONAL WILDLIFE
REFUGE...MOVING NORTHEAST AT 90 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SABINE NATIONAL WILDLIFE AND SABINE NATIONAL WILDLIFE REFUGE BY 450
  AM...
  HACKBERRY BY 455 AM...
  GRAND LAKE AND CARLYSS BY 505 AM...
  HOLMWOOD...LAKE CHARLES REGIONAL AIRPORT...LAKE CHARLES AND
  WESTLAKE BY 510 AM...
  LEBLEU SETTLEMENT BY 515 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM THURSDAY AFTERNOON FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3013 9351 3053 9327 3086 9311 3064 9238
      2988 9325 3003 9328 3004 9332 2986 9334
      2984 9327 2975 9337 2976 9351 2974 9371

SWEENEY
Special weather statement, Dec 22, 6:11 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
611 AM CST THU DEC 22 2011

LAZ028-029-031>033-041>045-052-053-074-221315-
ST. LANDRY LA-RAPIDES LA-LAFAYETTE LA-EVANGELINE LA-ALLEN LA-
ACADIA LA-AVOYELLES LA-CALCASIEU LA-JEFFERSON DAVIS LA-
UPPER ST. MARTIN LA-VERMILION LA-IBERIA LA-EAST CAMERON LA-
611 AM CST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...
LAFAYETTE...EVANGELINE...ALLEN...ACADIA...AVOYELLES...CALCASIEU...
JEFFERSON DAVIS...VERMILION...IBERIA...ST. MARTIN AND CAMERON
PARISHES UNTIL 715 AM CST...

AT 608 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM MARKSVILLE TO JENNINGS AND GRAND
CHENIER...MOVING EAST AT 50 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3132 9200 3123 9199 3130 9191 3119 9167
      3085 9181 3071 9173 3051 9173 3043 9163
      3025 9157 2980 9185 2982 9197 2972 9213
      2963 9211 2962 9197 2954 9200 2958 9211
      2953 9227 2956 9254 2978 9331 3140 9253
Special weather statement, Dec 22, 7:11 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
711 AM CST THU DEC 22 2011

LAZ033-043>045-052>054-221345-
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-UPPER ST. MARTIN LA-VERMILION
LA-IBERIA LA-ST. MARY LA-
711 AM CST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
ACADIA...VERMILION...ST. MARY...IBERIA AND ST. MARTIN PARISHES UNTIL
745 AM CST...

AT 709 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM OPELOUSAS TO ABBEVILLE...MOVING
EAST AT 55 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...LAFAYETTE ...PALMETTO...HENRY...ARNAUDVILLE...ERATH...
DELCAMBRE...BREAUX BRIDGE...YOUNGSVILLE...BROUSSARD...SAINT
MARTINVILLE...AND NEW IBERIA.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA.

LAT...LON 2958 9211 2954 9234 3069 9204 3069 9173
      3051 9173 3026 9159 3024 9148 2972 9162
      2970 9188 2982 9184 2982 9190 2972 9213
      2963 9211 2965 9190 2958 9171 2965 9164
      2963 9165 2951 9176 2951 9200

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:45 AM CSTMarine Dense Fog AdvisoryLCH3 hr
Dec 22, 4:03 AM CSTSpecial Marine WarningLCH57 min
Dec 22, 4:19 AM CSTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Cameron, Vernon56 min
Dec 22, 4:45 AM CSTSpecial Weather StatementLCHAllen, Calcasieu, Jefferson Davis60 min
Dec 22, 4:48 AM CSTSpecial Marine WarningLCH57 min
Dec 22, 5:51 AM CSTSpecial Marine WarningLCH54 min
Dec 22, 6:11 AM CSTSpecial Weather StatementLCHAcadia, Allen, Avoyelles, Cameron, Evangeline, Jefferson Davis and 4 more64 min
Dec 22, 6:51 AM CSTSpecial Marine WarningLCH54 min
Dec 22, 7:11 AM CSTSpecial Weather StatementLCHIberia, Lafayette, Saint Landry, Saint Martin34 min
Dec 22, 7:39 AM CSTSpecial Marine WarningLCH66 min
Dec 22, 8:44 AM CSTSpecial Weather StatementLCHSt. Mary61 min
Dec 22, 9:24 AM CSTSpecial Marine WarningLCH51 min
Dec 22, 3:23 PM CSTLow Water AdvisoryLCH21 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.